Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Springfield, MO

January 21, 1997Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 21, 1997, 11:41 PM CST for Jasper County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 1997, 11:41 PM CST (05:41 UTC)
Expired
Jan 22, 1997, 12:30 AM CST
In force
49 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Jasper County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 11:45 PM CSTHail 1Fidelity, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 11:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 220545 RRA
SVRSGF
MOC097-220630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 PM CST TUE JAN 21 1997
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST MISSOURI
 
   ...EASTERN JASPER COUNTY
 
AT 1141 PM...A LINE OF STRONG TO SEVERE STORMS CONTINUED TO MOVE EAST
THROUGH JASPER AND NEWTON COUNTIES IN SOUTHWEST MISSOURI. THE STORMS ARE
EXPECTED TO PRODUCE UP TO GOLF BALL SIZE HAIL AS THEY MOVE NORTHEAST AT
40 MPH THROUGH AVILLA...SARCOXIE AS WELL AS THE REST OF
NEWTON COUNTY.
 
AT 1135 PM...GOLF BALL SIZE HAIL WAS REPORTED BY THE NEWTON COUNTY
SHERIFF AT SAGINAW.
 
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEWTON COUNTY UNTIL
1230 AM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HE\AVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
RUNNELS/RIDDLE
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:39 PM CST, 9 hours 2 minutes earlier.

Area forecast discussion, Jan 21, 2:39 PM CST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CST TUE JAN 21 1997

WELL...SFC ANLYS HAS WRMFNT FM CGI-PIR...WITH STRONG TROF FM LOW NR
PIR TO SLN-CSM.  DRY SLOT VERY EVIDENT ON VSBL LOOP WHICH IS
APPROACHING A MOIST AMD MARGINALLY UNSTABLE AIR MASS.  DEW POINTS
HAVE RISEN INTO THE MID TO UPPER 50S...WHILE MERCURY READINGS RANGE
FM 55 TO 65.  KICKER WL BE DAY TIME HEATING ACRS E OK...WITH H5 TROF
INTERACTING WITH THIS AIR MASS.

MEANWHILE SFC S WINDS CONTINUE TO HOWL ACRS CWA...MOST PRONOUNCED ACRS
W AREAS.  EXPECTED S WINDS OF 15 TO 25 MPH TO CONT THRU MID.  PROFILERS
STILL DENTOING 50 KTS AT H8 AND ETA PROGS ALMOST 65 KNOTS BY 06Z.

FCST PROB OF PD...SVR POTENTIAL AND POPS...

AGREE WITH SELS THAT SVR POTENTIAL SHOULD BE OVR AREA...HOWEVER
BELIEVE BEST POTENTIAL LINES UP MAINLY ACRS SRN CWA.  H3 LFER OVR
CWA BETWEEN 00 AND 12Z.  THIS COMBINED WITH STRONG LLVL FLW WL GIVE
AREA A SHOT OF DAMGING WINDS AT FIRST...THEN COLD POCKET MOVES IN
WHICH WL BRING CHC OF HAIL LATER TNGT.

MODELS HAVE DIFFERENCES PARTICULARY WITH STRENGHTH & TIMING OF H3 JET
AND DIVERGE BEYOND 24 HOURS WITH ETA BEING THE COOLEST.  THIS SEEMS
THE BEST OPTION AS IT SEEMED TO INITIALIZE BEST OFF TEMPS IN MT/WY
FM 12Z.  BOTH ETA AND NGM BOTH ARE FORECASTING LIS FM 0 TO -2 BY 06Z
AND CAPES ARND 1000.

RECOMMENDATIONS...
JLN GRP...THIS EVENING.  CLOUDY AND BREEZY WITH A 50% CHC OF RW AND
A FEW THUNDERSTORMS.  TEMPS IN 50S.  OVRNGT...BECMG P/CLDY. LOW 40-45.
SGF GRP...SHOWERS AND THUNDERSTORMS LIKELY.  SOME MAY SVR.  LOW MID 40S.
UNO GRP...SHOWERS AND THUNDERSTORMS LIKELY.  SOME MAY BE SVR WITH
DAMAGING WINDS AND LARGE HAIL.  LOW ARND 50.
AIZ/VIH...CLDY WITH SHOWERS LIKELY...AND PERHAPS A TRW. LOW 40-45.

CCF INFO...
SGF BB 045/053 030/045 025 04720
JLN BB 042/055 030/047 029 045-0
GORDON

In the hours before

Special weather statement, Jan 21, 11:03 PM CST, 38 minutes before
MOZ056>058-068>071-079>083-089>098-101>106-220705-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1103 PM CST TUE JAN 21 1997

...SEVERE THUNDERSTORM WATCH 20 IN EFFECT FOR PORTIONS OF SOUTHWEST
AND CENTRAL MISSOURI UNTIL 500 AM CST...

A COLD FRONT MOVING THROUGH THE OZARKS WILL SERVE AS THE FOCUSING
MECHANISM FOR THUNDERSTORM DEVELOPMENT OVERNIGHT. SOME OF THE STORMS
COULD BECOME SEVERE...PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND
HAIL UP TO ONE INCH IN DIAMETER.

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 500 AM CST FOR A LARGE PART OF SOUTHERN AND CENTRAL MISSOURI. THE
FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH AREA:

MORGAN  MILLER  MARIES  HICKORY  CAMDEN  PULASKI  PHELPS  DADE  POLK
DALLAS  LACLEDE  LAWRENCE  GREENE  WEBSTER  WRIGHT  TEXAS  DENT SHANNON
NEWTON  MCDONALD  BARRY  CHRISTIAN  STONE  DOUGLAS  TANEY  OZARK
HOWELL  OREGON

INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...LEBANON...WEST PLAINS
...CAMDENTON...ROLLA...NEOSHO AND BUFFALO.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

MS
Special weather statement, Jan 21, 11:05 PM CST, 36 minutes before
MOZ056>058-068>071-079>083-089>098-101>106-220705-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1103 PM CST TUE JAN 21 1997

...SEVERE THUNDERSTORM WATCH #20 IN EFFECT FOR PORTIONS OF SOUTHWEST
AND CENTRAL MISSOURI UNTIL 500 AM CST...

A COLD FRONT MOVING THROUGH THE OZARKS WILL SERVE AS THE FOCUSING
MECHANISM FOR THUNDERSTORM DEVELOPMENT OVERNIGHT. SOME OF THE STORMS
COULD BECOME SEVERE...PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND
HAIL UP TO ONE INCH IN DIAMETER.

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 500 AM CST FOR A LARGE PART OF SOUTHERN AND CENTRAL MISSOURI. THE
FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH AREA:

MORGAN  MILLER  MARIES  HICKORY  CAMDEN  PULASKI  PHELPS  DADE  POLK
DALLAS  LACLEDE  LAWRENCE  GREENE  WEBSTER  WRIGHT  TEXAS  DENT SHANNON
NEWTON  MCDONALD  BARRY  CHRISTIAN  STONE  DOUGLAS  TANEY  OZARK
HOWELL  OREGON

INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...LEBANON...WEST PLAINS
...CAMDENTON...ROLLA...NEOSHO AND BUFFALO.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 11:29 PM CSTSevere Thunderstorm WarningSGFNewton61 min
Jan 21, 11:54 PM CSTSevere Thunderstorm WarningSGFDade, Lawrence, Polk51 min
Jan 22, 12:07 AM CSTSevere Thunderstorm WarningSGFGreene68 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.